Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 295, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2016, 5:00 PM CDT for Kingman County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 5:00 PM CDT (22:00 UTC)
- Expired
- Aug 28, 2016, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kingman County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:24 PM CDT | TSTM WND DMG | 3 Nne Kingman, KS | TRAINED SPOTTER REPORTS A BURST OF WIND BROKE 3 TO 4 INCH LIMBS FROM A TREE IN HER YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203
WUUS53 KICT 282200
SVRICT
KSC095-282300-
/O.NEW.KICT.SV.W.0295.160828T2200Z-160828T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
HARPER...MOVING NORTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...WILLOWDALE...SPIVEY...CLEVELAND...
KINGMAN AIRPORT AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3758 9846 3773 9810 3773 9808 3744 9786
3738 9814 3739 9817
TIME...MOT...LOC 2159Z 138DEG 10KT 3745 9809
HAIL...0.75IN
WIND...60MPH
$$
METZGER2 follow-up statements
858
WWUS53 KICT 282225
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT SUN AUG 28 2016
KSC095-282300-
/O.CON.KICT.SV.W.0295.000000T0000Z-160828T2300Z/
KINGMAN KS-
525 PM CDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL KINGMAN COUNTY...
AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
KINGMAN...MOVING NORTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED SPOTTERS HAVE REPORTED 3 TO 4 INCH TREE LIMBS
DOWN IN NORTHEAST OF KINGMAN.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
KINGMAN...WILLOWDALE...SPIVEY...CLEVELAND...
KINGMAN AIRPORT AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
ADDITIONAL STORMS HAVE DEVELOPED WITH VERY HEAVY RAIN AND ARE
EXPECTED TO MOVE OVER THE SAME AREA. BE ON THE LOOK OUT FOR
FLOODING AND DO NOT CROSS FLOODED ROAD WAYS.
&&
LAT...LON 3758 9846 3773 9810 3773 9808 3744 9786
3738 9814 3739 9817
TIME...MOT...LOC 2222Z 138DEG 10KT 3750 9815
HAIL...0.75IN
WIND...60MPH
$$
METZGER062
WWUS53 KICT 282252
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT SUN AUG 28 2016
KSC095-282301-
/O.EXP.KICT.SV.W.0295.000000T0000Z-160828T2300Z/
KINGMAN KS-
552 PM CDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KINGMAN COUNTY WILL
EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
REMEMBER...A FLOOD WARNING REMAINS IN EFFECT FOR KINGMAN COUNTY
UNTIL 1145 PM.
LAT...LON 3758 9846 3773 9810 3773 9808 3744 9786
3738 9814 3739 9817
TIME...MOT...LOC 2248Z 138DEG 10KT 3750 9815
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 28, 2:30 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 230 PM CDT SUN AUG 28 2016 .SHORT TERM...(This evening through Wednesday night) Issued at 230 PM CDT Sun Aug 28 2016 Precip chances/convective trends remain the main challenge the next few days. Diurnal convection initiated a bit earlier this afternoon where MLCAPE values have already exceeded 2200 j/kg along and southeast of the turnpike. Deep layer shear is even weaker than yesterday, so would expect a continued northward drift/propagation driven by storm downdrafts/outflows, which would allow some convection to spread across south central and central Kansas late this afternoon into early evening. Some convection could linger or redevelop across the I-70 corridor of central Kansas overnight with diminishing PoPs across the rest of the forecast area. Little change is expected into Monday with mainly diurnally driven convection in the afternoon so will hold with slight to modest chance PoPs. Remnants of the upper low spinning over the southwest CONUS still looks to emerge as a weaker low or shear axis as it migrates across the central Plains Tuesday into Wednesday. The low level flow will gradually back to a mean easterly component with weak to modest westerly flow aloft. The moist and unstable airmass will remain in place giving a slight up-tick to precip/convective chances during the mid-week periods. Increased clouds and the somewhat cooler easterly component flow will result in temperatures several degrees below climo by Wednesday. Darmofal .LONG TERM...(Thursday through Sunday) Issued at 230 PM CDT Sun Aug 28 2016 The remnant trof or shear axis is expected to weaken further or shift southeast of the area later in the week under the mean upper ridge across the Plains. Somewhat drier air advecting into the area should limit or mitigate precip chances until the weekend with temperatures gradually warming again closer to climo. KED && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1223 PM CDT Sun Aug 28 2016 Main aviation concern will be storm chances this afternoon and early evening. Storms have developed over southeast KS earlier than the last few days as low level moisture is slightly higher. With very little mid/upper flow, these cells have very little movement. Main concern with afternoon storms will be very heavy rainfall and wet microburst winds. At this point feel KCNU has the best shot at storms this afternoon. Should see an overall decrease in activity after sunset. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 88 69 87 / 20 20 20 30 Hutchinson 67 88 67 86 / 20 20 30 40 Newton 68 87 68 85 / 20 20 20 40 ElDorado 68 88 68 87 / 30 30 20 30 Winfield-KWLD 69 89 69 88 / 20 30 20 30 Russell 66 86 66 83 / 30 30 40 40 Great Bend 66 86 66 84 / 30 30 40 40 Salina 68 88 68 85 / 20 30 30 40 McPherson 67 87 67 85 / 20 30 30 40 Coffeyville 69 91 69 90 / 20 30 20 30 Chanute 69 88 69 87 / 20 30 20 30 Iola 69 88 69 86 / 20 30 20 30 Parsons-KPPF 69 90 69 88 / 20 30 20 30 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL
Hazardous weather outlook, Aug 28, 3:26 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT SUN AUG 28 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 326 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL REMAIN WIDELY SCATTERED ACROSS MUCH OF THE AREA EARLY THIS EVENING. THE MAIN RISKS WILL BE GUSTY DOWN-BURST WINDS TO 55 MPH AND LOCALLY HEAVY RAINFALL WITH MINOR LOW-LAND FLOODING POSSIBLE. A CHANCE FOR STORMS WILL CONTINUE OVERNIGHT MAINLY ACROSS CENTRAL KANSAS. A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE MIDDLE OF THE WEEK...WITH THE RELATIVELY BETTER CHANCES OCCURRING FROM TUESDAY INTO WEDNESDAY. LOCALLY HEAVY RAINFALL AND MINOR LOW-LAND FLOODING WILL REMAIN THE BIGGEST CONCERN...THOUGH A FEW STRONG STORMS WITH GUSTY DOWN-BURST WINDS AND WILL ALSO REMAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 28, 11:57 AM CDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1157 AM CDT SUN AUG 28 2016 KSZ098-281730- CHAUTAUQUA KS- 1157 AM CDT SUN AUG 28 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 1230 PM CDT * AT 1155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CEDAR VALE...MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CEDAR VALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3700 9635 3701 9651 3728 9650 3727 9627 TIME...MOT...LOC 1657Z 223DEG 9KT 3707 9644 LAWSON
Special weather statement, Aug 28, 4:20 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT SUN AUG 28 2016
KSZ053-070-282145-
CHASE KS-GREENWOOD KS-
420 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 445 PM CDT
* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 10 MILES WEST OF
MADISON...MOVING NORTH AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHASE AND NORTHWESTERN GREENWOOD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3818 9636 3817 9635 3817 9619 3806 9618
3802 9641 3833 9656 3837 9635
TIME...MOT...LOC 2120Z 167DEG 6KT 3811 9632
METZGERSpecial weather statement, Aug 28, 4:41 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT SUN AUG 28 2016
KSZ082-091-282215-
HARPER KS-KINGMAN KS-
441 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 9 MILES WEST OF
NORWICH...OR 10 MILES NORTH OF HARPER...MOVING NORTHWEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...NORWICH...CUNNINGHAM...NASHVILLE...MURDOCK...WATERLOO...
WILLOWDALE...ZENDA...SPIVEY...CLEVELAND...PENALOSA...
KINGMAN AIRPORT...RAGO...MT VERNON...
CHENEY LAKE AND CHENEY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3736 9835 3738 9835 3739 9846 3773 9846
3773 9781 3735 9781
TIME...MOT...LOC 2140Z 144DEG 19KT 3744 9802
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:57 AM CDT | Special Weather Statement | ICT | Chautauqua | 33 min |
| Aug 28, 4:20 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| Aug 28, 4:41 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Aug 28, 5:39 PM CDT | Special Weather Statement | ICT | Reno | 36 min |
| Aug 28, 5:46 PM CDT | Areal Flood Warning | ICT | Kingman | 21 hr |
| Aug 28, 5:49 PM CDT | Special Weather Statement | ICT | Greenwood | 41 min |
| Aug 28, 5:58 PM CDT | Areal Flood Warning | ICT | Harper | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.